St. Luke's Hospital
Main Number: 314-434-1500 Emergency Dept: 314-205-6990 Patient Billing: 888-924-9200
Find a Physician Payment Options Locations & Directions
Follow us on: facebook twitter Mobile Email Page Email Page Print Page Print Page Increase Font Size Decrease Font Size Font Size
America's 50 Best Hospitals
Meet the Doctor
Spirit of Women
Community Health Needs Assessment
Home > Health Information

Multimedia Encyclopedia

    Print-Friendly
    Bookmarks

    Heroin overdose

    Acetomorphine overdose; Diacetylmorphine overdose

    Heroin is an illegal street drug that is very addictive. This article discusses overdose due to heroin. An overdose is when you take more than the normal or recommended amount of something, usually a drug. An overdose may result in serious, harmful symptoms or death.

    This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.

    Poisonous Ingredient

    • Heroin

    Where Found

    Heroin is made from morphine. Morphine is a powerful drug, and it naturally occurs in the seedpods of Asian (opium) poppy plants. Street names for heroin include "junk," "smack," and "skag."

    See also: Morphine overdose

    Symptoms

    • Airways and lungs
      • No breathing
      • Shallow breathing
      • Slow and difficult breathing
    • Eyes, ears, nose, and throat
      • Dry mouth
      • Extremely small pupils, sometimes as small as the head of a pin ("pinpoint pupils")
      • Tongue discoloration
    • Heart and blood
      • Low blood pressure
      • Weak pulse
    • Skin
      • Bluish-colored nails and lips
    • Stomach and intestines
      • Constipation
      • Spasms of the stomach and intestinal tract
    • Nervous system
      • Coma
      • Delirium
      • Disorientation
      • Drowsiness
      • Muscle spasticity

    Home Care

    Seek immediate medical help. Do NOT make a person throw up unless told to do so by poison control or a health care professional.

    Before Calling Emergency

    Determine the following information:

    • The patient's age, weight, and condition
    • The name of the product (ingredients and strengths if known)

    Poison Control

    The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.

    This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

    See: Poison control center - emergency number

    What to Expect at the Emergency Room

    The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The patient may receive:

    • Breathing support
    • Fluids by IV
    • Laxative
    • Medicine, called a narcotic antagonist, to counteract the effects of the heroin (multiple doses, if needed)

    Outlook (Prognosis)

    If an antidote can be given, recovery from an acute overdose occurs within 24 - 48 hours. Heroin is often mixed with other substances (adulterants), which can cause additional symptoms and organ damage. Hospitalization may be necessary.

    Because heroin is commonly injected into a vein, there are health concerns related to sharing contaminated needles. Sharing contaminated needles can lead to hepatitis, HIV infection, and AIDS.

    References

    Doyon S. Opioids. In: Tintinalli JE, Kelen GD, Stapczynski JS, Ma OJ, Cline DM, eds. Emergency Medicine: A Comprehensive Study Guide. 6th ed. New York, NY: McGraw-Hill; 2004:chap 167.

    National Institute on Drug Abuse Research Report Series: Heroin Abuse and Addiction. National Clearinghouse on Alcohol and Drug Information. October 1997. NIH Publications No. 05-4165. Revised May 2005.

    BACK TO TOP

          A Closer Look

            Tests for Heroin overdose

              Review Date: 1/15/2012

              Reviewed By: Eric Perez, MD, St. Luke's / Roosevelt Hospital Center, NY, NY, and Pegasus Emergency Group (Meadowlands and Hunterdon Medical Centers), NJ. Review provided by VeriMed Healthcare Network.

              The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.
              adam.com

              A.D.A.M. content is best viewed in IE9 or above, Fire Fox and chrome browser.


              Back  |  Top
              About Us
              Contact Us
              History
              Mission
              Locations & Directions
              Quality Reports
              Annual Reports
              Honors & Awards
              Community Health Needs
              Assessment

              Newsroom
              Services
              Brain & Spine
              Cancer
              Heart
              Maternity
              Orthopedics
              Pulmonary
              Sleep Medicine
              Urgent Care
              Women's Services
              All Services
              Patients & Visitors
              Locations & Directions
              Find a Physician
              Tour St. Luke's
              Patient & Visitor Information
              Contact Us
              Payment Options
              Financial Assistance
              Send a Card
              Mammogram Appointments
              Health Tools
              My Personal Health
              mystlukes
              Spirit of Women
              Health Information & Tools
              Clinical Trials
              Health Risk Assessments
              Employer Programs -
              Passport to Wellness

              Classes & Events
              Classes & Events
              Spirit of Women
              Donate & Volunteer
              Giving Opportunities
              Volunteer
              Physicians & Employees
              For Physicians
              Remote Access
              Medical Residency Information
              Pharmacy Residency Information
              Physician CPOE Training
              Careers
              Careers
              St. Luke's Hospital - 232 South Woods Mill Road - Chesterfield, MO 63017 Main Number: 314-434-1500 Emergency Dept: 314-205-6990 Patient Billing: 888-924-9200
              Copyright © St. Luke's Hospital Website Terms and Conditions  |  Privacy Policy  |  Patient Notice of Privacy Policies PDF Sitemap St. Luke's Mobile